A Potential Case of Tetanus-Diphtheria Vaccine-Induced Immune Thrombocytopenia

Read full text
Authors: Montserrat Rendon-Beltran, Cesar Mendoza-Maldonado, Carlos A Valdes-Cerda, Jesus A Cabrera-Zambada, Jesus S Velarde-Felix
Cited by: 1
References: 25

Abstract

Immune thrombocytopenia (ITP) is an autoimmune disorder characterized by autoantibody-mediated platelet destruction. Vaccine-induced ITP, particularly the tetanus-diphtheria (Td) booster, is a well-documented phenomenon in children yet rare among adults. This report describes the case of a 48-year-old woman who presented with petechiae, palate and lingual bleeding, and gastrointestinal hemorrhage one week following Td booster vaccination, along with thrombocytopenia and leukocytosis. Except for uterine fibroids, she had an unremarkable medical history. Serological tests for dengue, HIV, hepatitis B, and hepatitis C, as well as a direct Coombs test, were performed to rule out alternative etiologies of ITP. An integral clinical approach and treatment with steroids and immunosuppressors, following three to four weeks, achieved clinical improvement of ITP. Previous cases and current analysis of the literature suggest molecular mechanisms and genetic factors as probable causes for this outcome; however, detailed clinical history together with environmental and clinical settings may allow for better characterization of this phenomenon.

Fields of Study & Subjects

Platelet Disorders and Treatments Heparin-Induced Thrombocytopenia and Thrombosis Blood groups and transfusion

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e101689–e101689
Publication date
16 January 2026
Language
EN